Alert archive / Colorado / High Wind Watches in 2011

High Wind Watch 1, NWS Pueblo, CO

February 16, 20119 counties in Colorado

NWS Pueblo, CO issued this high wind watch at Feb 16, 2011, 3:08 PM MST for 9 counties in Colorado. It took effect at Feb 16, 2011, 11:00 PM MST. It was in force for 11 min.

The area

The counties it named.

The facts

Issued
Feb 16, 2011, 3:08 PM MST (22:08 UTC)
In effect from
Feb 16, 2011, 11:00 PM MST
Expired
Feb 16, 2011, 11:11 PM MST
In force
11 min
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4916 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WWUS75 KPUB 162208
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
308 PM MST WED FEB 16 2011

COZ072>075-078>080-087-088-170415-
/O.NEW.KPUB.HW.A.0001.110217T0600Z-110217T2000Z/
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA...
STONEWALL...WESTON...SPANISH PEAKS...SILVER CLIFF...WESTCLIFFE...
RYE...GREENHORN MTN...WALSENBURG...TRINIDAD
308 PM MST WED FEB 16 2011

...HIGH WIND WATCH IN EFFECT FROM 11 PM MST THIS EVENING THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM 11 PM MST THIS EVENING THROUGH
THURSDAY AFTERNOON. 

* LOCATION...THE SANGRE DE CRISTO AND WET MOUNTAINS...THE WET
  MOUNTAIN VALLEY...THE SPANISH PEAKS REGION...AND THE SOUTHERN
  INTERSTATE 25 CORRIDOR.

* CAUSE AND TIMING...A STRONG JET STREAM WILL DESCEND OVER THE
  AREA LATE TONIGHT INTO THURSDAY MORNING.

* WIND...WEST FROM 40 TO 50 MPH WITH GUSTS TO 65 MPH FOR
  ELEVATIONS BELOW 8000 FEET...AND WEST FROM 45 TO 60 MPH WITH
  GUSTS TO 80 MPH FOR ELEVATIONS ABOVE 8000 FEET.

* IMPACT...HIGH PROFILE VEHICLES WILL BE SUSCEPTIBLE TO STRONG
  CROSS WINDS OVER THE HIGHWAYS. STRONGER WINDS WILL BE CAPABLE OF
  PROPERTY DAMAGE AND LOCAL POWER OUTAGES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH IS ISSUED FOR THE MOUNTAINS WHEN THERE IS THE
POTENTIAL FOR SUSTAINED WINDS OF AT LEAST 50 MPH OR GUSTS TO AT
LEAST 75 MPH. A HIGH WIND WATCH IS ISSUED FOR THE PLAINS OR HIGH
VALLEYS WHEN THERE IS THE POTENTIAL FOR SUSTAINED WINDS OF AT
LEAST 40 MPH OR GUSTS TO AT LEAST 58 MPH.

WINDS OF THIS FORCE CAN CAUSE PROPERTY DAMAGE...ESPECIALLY TO
MOBILE HOMES. DRIVERS OF HIGH PROFILE VEHICLES ARE ESPECIALLY
VULNERABLE TO THE THREAT OF STRONG CROSSWINDS. OTHER POTENTIAL
HIGH WIND HAZARDS INCLUDE FLYING DEBRIS AND BLOWING DUST. IF YOU
ARE PLANNING TRAVEL IN THE WATCH AREA DURING THE TIME OF THE
WATCH...LISTEN TO THE LATEST WEATHER FORECAST...AND CONSIDER
TRAVELING AT ANOTHER TIME OR BY ANOTHER ROUTE.

&&

$$
SR
2 follow-up statements
071 
WWUS75 KPUB 170335
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
835 PM MST WED FEB 16 2011

COZ072>075-078>080-087-088-171200-
/O.CON.KPUB.HW.A.0001.110217T0600Z-110217T2000Z/
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA...
STONEWALL...WESTON...SPANISH PEAKS...SILVER CLIFF...WESTCLIFFE...
RYE...GREENHORN MTN...WALSENBURG...TRINIDAD
835 PM MST WED FEB 16 2011

...HIGH WIND WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...

A HIGH WIND WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON. 

* LOCATION...THE SANGRE DE CRISTO AND WET MOUNTAINS...THE WET 
  MOUNTAIN VALLEY...THE SPANISH PEAKS REGION...AND THE SOUTHERN 
  INTERSTATE 25 CORRIDOR. 

* CAUSE AND TIMING...A STRONG JET STREAM WILL DESCEND OVER THE 
  AREA LATE TONIGHT INTO THURSDAY MORNING. 

* WIND...WEST FROM 40 TO 50 MPH WITH GUSTS TO 65 MPH FOR 
  ELEVATIONS BELOW 8000 FEET...AND WEST FROM 45 TO 60 MPH WITH 
  GUSTS TO 80 MPH FOR ELEVATIONS ABOVE 8000 FEET. 

* IMPACT...HIGH PROFILE VEHICLES WILL BE SUSCEPTIBLE TO STRONG
  CROSS WINDS OVER THE HIGHWAYS...ESPECIALLY ALONG INTERSTATE 25.
  STRONGER WINDS WILL BE CAPABLE OF PROPERTY DAMAGE AND LOCAL
  POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH IS ISSUED FOR THE MOUNTAINS WHEN THERE IS THE
POTENTIAL FOR SUSTAINED WINDS OF AT LEAST 50 MPH OR GUSTS TO AT
LEAST 75 MPH. A HIGH WIND WATCH IS ISSUED FOR THE PLAINS OR HIGH
VALLEYS WHEN THERE IS THE POTENTIAL FOR SUSTAINED WINDS OF AT
LEAST 40 MPH OR GUSTS TO AT LEAST 58 MPH.

WINDS OF THIS FORCE CAN CAUSE PROPERTY DAMAGE...ESPECIALLY TO
MOBILE HOMES. DRIVERS OF HIGH PROFILE VEHICLES ARE ESPECIALLY
VULNERABLE TO THE THREAT OF STRONG CROSSWINDS. OTHER POTENTIAL
HIGH WIND HAZARDS INCLUDE FLYING DEBRIS AND BLOWING DUST. IF YOU
ARE PLANNING TRAVEL IN THE WATCH AREA DURING THE TIME OF THE
WATCH...LISTEN TO THE LATEST WEATHER FORECAST...AND CONSIDER
TRAVELING AT ANOTHER TIME OR BY ANOTHER ROUTE.

&&

$$
159 
WWUS75 KPUB 170611
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
1111 PM MST WED FEB 16 2011

COZ072>075-078>080-087-088-171215-
/O.UPG.KPUB.HW.A.0001.000000T0000Z-110217T2000Z/
/O.NEW.KPUB.HW.W.0002.110217T0611Z-110217T2000Z/
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA...
STONEWALL...WESTON...SPANISH PEAKS...SILVER CLIFF...WESTCLIFFE...
RYE...GREENHORN MTN...WALSENBURG...TRINIDAD
1111 PM MST WED FEB 16 2011

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 1 PM MST THURSDAY. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT. 

* LOCATION...THE SANGRE DE CRISTO AND WET MOUNTAINS...THE WET 
  MOUNTAIN VALLEY...THE SPANISH PEAKS REGION...AND THE SOUTHERN 
  INTERSTATE 25 CORRIDOR. 

* CAUSE AND TIMING...A STRONG JET STREAM WILL DESCEND OVER THE 
  AREA LATE TONIGHT INTO THURSDAY MORNING. 

* WIND...WEST FROM 40 TO 50 MPH WITH GUSTS TO 70 MPH FOR
  ELEVATIONS BELOW 8000 FEET...AND WEST FROM 45 TO 60 MPH WITH
  GUSTS TO 85 MPH FOR ELEVATIONS ABOVE 8000 FEET. HIGHER GUSTS ARE
  POSSIBLE IN WIND PRONE AREAS. THE STRONGEST WINDS WILL BE ALONG
  AND WEST OF THE SOUTHERN INTERSTATE 25 CORRIDOR.

* IMPACT...HIGH PROFILE VEHICLES WILL BE SUSCEPTIBLE TO STRONG
  CROSS WINDS ON NORTH-SOUTH HIGHWAYS...ESPECIALLY ALONG
  INTERSTATE 25. STRONGER WINDS WILL BE CAPABLE OF PROPERTY DAMAGE
  AND LOCAL POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAPABLE OF CAUSING POWER OUTAGES AND PROPERTY DAMAGE
ARE EXPECTED.

THESE WINDS CAN CAUSE LIGHTWEIGHT OBJECTS TO BECOME DANGEROUS
AIRBORNE PROJECTILES. HIGH PROFILE VEHICLES AND VEHICLES PULLING
TRAILERS CAN BE FLIPPED BY CROSSWINDS. BLOWING DUST CAN QUICKLY
REDUCE VISIBILITY TO NEAR ZERO...RESULTING IN HAZARDOUS DRIVING
CONDITIONS AND ACCIDENTS INVOLVING MOTORISTS TAKEN BY SURPRISE.
BLOWING DUST OR SAND CAN ALSO BE A HEALTH HAZARD FOR THOSE WITH
RESPIRATORY PROBLEMS. SECURE LIGHTWEIGHT OBJECTS. AVOID TRAVELING
ON ROADS WITH CROSSWINDS.

&&

$$

COZ086-171215-
/O.NEW.KPUB.HW.W.0002.110217T0611Z-110217T2000Z/
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
INCLUDING...PUEBLO
1111 PM MST WED FEB 16 2011

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 1 PM MST THURSDAY. 

* LOCATION...PUEBLO COUNTY...WITH THE STRONGEST WINDS EXPECTED OVER
  SOUTHERN AND WESTERN PORTIONS OF PUEBLO COUNTY.

* CAUSE AND TIMING...A STRONG JET STREAM WILL DESCEND OVER THE 
  AREA LATE TONIGHT INTO THURSDAY MORNING.

* WIND...WEST FROM 40 TO 50 MPH WITH GUSTS TO 65 MPH.

* IMPACT...HIGH PROFILE VEHICLES WILL BE SUSCEPTIBLE TO STRONG
  CROSS WINDS ON NORTH-SOUTH HIGHWAYS...ESPECIALLY ALONG
  INTERSTATE 25. STRONGER WINDS WILL BE CAPABLE OF PROPERTY DAMAGE
  AND LOCAL POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAPABLE OF CAUSING POWER OUTAGES AND PROPERTY DAMAGE
ARE EXPECTED.

THESE WINDS CAN CAUSE LIGHTWEIGHT OBJECTS TO BECOME DANGEROUS
AIRBORNE PROJECTILES. HIGH PROFILE VEHICLES AND VEHICLES PULLING
TRAILERS CAN BE FLIPPED BY CROSSWINDS. BLOWING DUST CAN QUICKLY
REDUCE VISIBILITY TO NEAR ZERO...RESULTING IN HAZARDOUS DRIVING
CONDITIONS AND ACCIDENTS INVOLVING MOTORISTS TAKEN BY SURPRISE.
BLOWING DUST OR SAND CAN ALSO BE A HEALTH HAZARD FOR THOSE WITH
RESPIRATORY PROBLEMS. SECURE LIGHTWEIGHT OBJECTS. AVOID TRAVELING
ON ROADS WITH CROSSWINDS.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Feb 16, 5:54 AM MST, 9 hours 14 minutes earlier.

Area forecast discussion, Feb 16, 5:54 AM MST, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
554 AM MST WED FEB 16 2011

.SHORT TERM...
(TODAY AND TONIGHT)

...NUMEROUS FORECAST CHALLENGES FOR THE SHORT TERM WITH RED FLAG
CONDITIONS EXPECTED ACROSS THE PLAINS TODAY...BLIZZARD CONDITIONS
ACROSS THE WESTERN AREAS...AND POTENTIAL FOR NEAR HIGH WIND CRITERIA
ACROSS PORTIONS OF THE SOUTHEAST MOUNTAINS...MAINLY SOUTH OF
COLORADO CITY LATER TODAY THROUGH TONIGHT...

MODELS ARE STILL HOLDING THE COURSE WITH THE EJECTING A SHORTWAVE
TROF ACROSS NV/NRN UT/AND NW CO LATE TONIGHT...WITH ASSOC 120+ KT
UPPER JET TRANSLATING ACROSS THE REGION IN ADVANCE OF THIS SYSTEM.
ALREADY STARTING TO SEE SOME INCREASE IN WINDS ACROSS THE HIGHER
PEAKS OUT WEST...AS WELL AS ALONG THE LOWER EASTERN SLOPES THIS
MORNING...WHICH HAS HELD TEMPS UP IN THE 40S ACROSS THE LOWER
ELEVATIONS.

FIRST...FOR FIRE WEATHER CONCERNS...CURRENT HIGHLIGHT LOOKS
GOOD...ALONG WITH THE INCLUSION OF THE I-25 CORRIDOR WHICH WAS ADDED
BY THE EVENING SHIFT.  RELATIVE HUMIDITY RECOVERY HAS BEEN POOR FOR
THE I-25 CORRIDOR THIS MORNING...WITH MOST AREAS RUNNING AROUND 25
PERCENT OR LESS.  WITH INCREASING SOUTHWESTERLY FLOW ALOFT
TODAY...SHOULD SEE WINDS INCREASE THROUGH LATE MORNING...AND GUSTS TO
35 MPH ACROSS THE PLAINS...AND GUST TO 45 TO 50 MPH ALONG AND WEST
OF I-25.  MODELS HAVE BEEN HAVING A HARD TIME WITH DEW POINTS AS
EVIDENCED BY YESTERDAY'S VERY LOW VALUES IN THE TEENS TO SINGLE
DIGITS ACROSS THE LOWER EASTERN SLOPES AND SOUTHEAST PLAINS.  ALL
MODELS HAD DEW POINTS YESTERDAY ONLY DROPPING TO BETWEEN 25 TO 30
ACROSS THE PLAINS.  GIVEN THIS POOR PERFORMANCE HAVE UNDERCUT THE
GUIDANCE VALUES SIGNIFICANTLY.  WITH GOOD MIXING TODAY...MAX TEMPS
SHOULD POP UP INTO THE UPPER 60S TO LOWER 70S ACROSS THE SOUTHEAST
PLAINS WITH HUMIDITIES DROPPING TO BETWEEN 10 AND 15 PERCENT...WHICH
WHEN COMBINED WITH THE GUSTY WINDS WILL LEAD TO CRITICAL FIRE
WEATHER CONDITIONS.  RAPID RATES OF FIRE SPREAD WILL BE POSSIBLE
WITH ANY FIRE STARTS ACROSS THIS REGION...ESPECIALLY WITHIN THE
FINER FUELS WHICH MORE RAPIDLY DRY OUT...EVEN IN AREAS WHICH HAVE
HAD RECENT SNOWFALL.

NEXT CONCERN IS POTENTIAL FOR STRONG WIND GUSTS.  MODEL
CROSS-SECTIONS OFF THE 00Z LOCAL 4KM WRF RUN SHOW MARGINAL
CONDITIONS FOR DAMAGING WIND POTENTIAL ACROSS THE PIKES PEAK
REGION...AND IN THE LEE OF THE WETS TODAY.  BOTH AREAS ARE LACKING A
STRONG MTN TOP INVERSION...AND BY LATE AFTERNOON AS UPPER JET AXIS
MOVES OVERHEAD WE START TO GET MORE FORWARD SHEAR.  HOWEVER...THE
SOUTHERN SANGRES...AND THE ADJACENT PLAINS ALONG AND WEST OF I-25
FROM WALSENBURG TO TRINIDAD MAY BE A DIFFERENT STORY.  MODEL
CROSS-SECTIONS SHOW LESS FORWARD SHEAR THAN FARTHER NORTH...WITH A
WEAK MTN TOP INVERSION DEVELOPING TOWARDS LATE AFTERNOON/EARLY
EVENING.  CROSS-SECTIONS DO SHOW A NICE DIPPING OF POTENTIAL
TEMPERATURE SURFACES.  WITH MTN TOP WIND SPEEDS AROUND 50
KTS...COULD SEE SOME LOCALIZED GUSTS TO NEAR 75 MPH IN A NARROW
RIBBON ALONG THE LOWER EASTERN SLOPES OF THE SANGRES...AND TO NEAR
60 MPH ACROSS PORTIONS OF WESTERN HUERFANO...AND LAS ANIMAS
COUNTIES.  THIS STILL LOOKS LIKE A MARGINAL EVENT...SO WILL HIT THE
WINDS HARD IN THE GRIDS...BUT JUST BELOW HIGH WIND CRITERIA FOR NOW.
PARAMETERS MAY PEAK AROUND 00Z...BEFORE MTN WAVE APPEARS TO BREAK
DOWN AFTER 09Z AS WINDS INCREASE ALOFT.  WILL STILL BE LOOKING AT
SOME STRONG WINDS IN GAP FLOWS EVEN AFTER 09Z.

FINALLY...BLIZZARD CONDITIONS OUT WEST STILL LOOK A GOOD BET AND
HAVE UPGRADED TO A BLIZZARD WARNING WITH THIS MORNINGS PACKAGE.
NAM AND GFS STILL DIFFER ON AMOUNT OF SNOWFALL FOR THE SOUTHWEST MTS
WHERE MOISTURE LAYER WILL BE MORE SHALLOW.  BEST WINDOW FOR HEAVIER
SNOWS AND STRONGEST WINDS WILL BE AFTER MIDNIGHT...SO HAVE PUSHED
OUT THE STARTING TIME UNTIL AROUND THEN.  NAM WITH ITS BETTER
TERRAIN RESOLUTION PRINTS OUT UP TO 5 INCHES BETWEEN 06Z-12Z IN
TREMENDOUS SOUTHWESTERLY OROGRAPHICALLY FORCED LIFT ACROSS THE EASTERN
SAN JUAN MOUNTAINS...WHILE GFS HAS BARELY AN INCH.  WIND GUSTS
SHOULD EASILY EXCEED 50 MPH FOR A 3 HOUR WINDOW AFTER 06Z...AND
REGARDLESS OF HOW MUCH SNOW FALLS...SIGNIFICANT BLOWING AND DRIFTING
SNOW WILL BE POSSIBLE...REDUCING VISIBILITIES TO LESS THAN 1/4 MILE
OVER THE MOUNTAIN PASSES.  PLAN TO LEAN GRIDS TOWARDS THE NAM
AMOUNTS FOR NOW...DUE TO ITS BETTER TERRAIN RESOLUTION AND CONSISTENT
RUN-TO-RUN RESULTS.  FOR THE CENTRAL MTS...GETTING TOTALS A LITTLE
LESS THAN THAT...BUT WITH THE WINDS...CONDITIONS SHOULD STILL BE BAD
ACROSS MONARCH PASS AS WELL.  HAVE ALSO THROWN ZONE 58 INTO A WINTER
WEATHER ADVISORY.  THIS REGION SHOULD SEE THE LEAST SNOWFALL AS
SOUTHWESTERLY FLOW IS NOT ALL THAT ORGRAPHICALLY FAVORABLE FOR THAT
RANGE.  HOWEVER...WINDS COULD APPROACH OR EVEN EXCEED 50 MPH AT
TIMES THERE...SO PASSES IN THAT AREA WILL LIKELY SEE POOR
VISIBILITIES IN BLOWING AND DRIFTING SNOW AS WELL. THANKS TO
SURROUNDING OFFICES FOR COORDINATION. -KT

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

ACTIVE AND COMPLEX METEOROLOGICAL PATTERN STILL EXPECTED TO IMPACT
THE CWFA DURING THE LONGER TERM WITH THE MAIN METEOROLOGICAL
ISSUES BEING HEAVY SNOW POTENTIAL(ESPECIALLY OVER PORTIONS OF THE
SOUTHWEST AND CENTRAL MOUNTAINS AT TIMES)...WINDY CONDITIONS AT
TIMES FROM THURSDAY INTO THURSDAY NIGHT...SATURDAY EVENING INTO
SUNDAY EVENING AND THEN AGAIN FROM TUESDAY EVENING INTO NEXT
WEDNESDAY AND NEAR CRITICAL TO CRITICAL FIRE CONDITIONS OVER
EASTERN SECTIONS ON THURSDAY.

FIRST OFF...DUE TO THE COMBINATION OF WIND GUSTS EXCEEDING 25 MPH
AT TIMES...EXISTING DRY FUELS AND AFTERNOON MINIMUM RELATIVE
HUMIDITIES NEARING 15 PERCENT AT TIMES HAVE ISSUED A FIRE WEATHER
WATCH FOR THE SOUTHEAST COLORADO PLAINS AND THE INTERSTATE 25
CORRIDOR FROM LATER THURSDAY MORNING INTO EARLY THURSDAY EVENING.

NEXT...1ST ROUND OF SNOW AND WIND WILL BE ONGOING THURSDAY MORNING
OVER THE CENTRAL AND SOUTHWEST MOUNTAINS AND PLAN TO KEEP WINTER
WEATHER HIGHLIGHTS OVER ZONES 58/60/66 AND 68 IN EFFECT TO
APPROXIMATELY 04Z FRIDAY. ANTICIPATE THAT WIND GUSTS AROUND 60
MPH AT TIMES(ESPECIALLY THURSDAY MORNING) COMBINED WITH SNOW...HEAVY
AT TIMES WILL VERIFY THE BLIZZARD WARNING OVER ZONES 60/66 AND 68.
AT THIS TIME...HAVE PAINTED TOTAL SNOW ACCUMULATIONS FOR THE 1ST
EVENT TO RUN FROM 2 INCHES TO 15 INCHES OVER THE CENTRAL AND
SOUTHWEST MOUNTAINS...WITH THE HIGHEST SNOW TOTALS EXPECTED OVER
PORTIONS OF ZONES 60 AND ESPECIALLY ZONE 68.

ELSEWHERE...EASTERN PORTIONS OF THE CWFA SHOULD REMAIN DRY FROM
THURSDAY INTO FRIDAY...ALTHOUGH STRONG WINDS WILL BE POSSIBLE FROM
THURSDAY INTO THURSDAY NIGHT.

A POTENTIALLY MORE SIGNIFICANT SNOW EVENT IS STILL EXPECTED TO
DEVELOP OVER PORTIONS OF THE SOUTHWESTERN AND CENTRAL MOUNTAINS
FROM LATE FRIDAY NIGHT INTO SUNDAY WITH SOME OF THE LONGER TERM
COMPUTER SIMULATIONS STILL SUGGESTING THAT SEVERAL FEET OF SNOW
WILL BE POSSIBLE OVER FAVORED HIGHER ELEVATION LOCATIONS SUCH AS
WOLF CREEK PASS. IN ADDITION...ANOTHER UPPER DISTURBANCE WILL BE
CAPABLE OF PRODUCING THE NEXT ROUND OF SNOW OVER THE SOUTHWEST AND
CENTRAL MOUNTAINS FROM LATER MONDAY INTO WEDNESDAY MORNING. WFO
PUEBLO WILL CONTINUE TO MONITOR ALL OF THESE PROJECTED INCOMING
METEOROLOGICAL SYSTEMS CLOSELY AND ISSUE HIGHLIGHTS/UPDATES AS
NEEDED.

INCREASING CHANCES OF SNOW WILL BE POSSIBLE OVER PORTIONS OF THE
EASTERN CWFA FROM LATER SATURDAY INTO SUNDAY...ALTHOUGH WIDESPREAD
ACCUMULATING SNOW IS NOT EXPECTED AT THIS TIME OVER EASTERN
PORTIONS OF THE CWFA FROM THIS THURSDAY THROUGH NEXT WEDNESDAY.
IN ADDITION...ANOTHER ROUND OF GUSTY WINDS ARE ANTICIPATED FROM
SATURDAY EVENING INTO SUNDAY EVENING AND AGAIN FROM TUESDAY
EVENING INTO NEXT WEDNESDAY. FINALLY...MAXIMUM AND MINIMUM
TEMPERATURES SHOULD HOVER TO WITHIN A CATEGORY OR TWO OF MID TO
LATE FEBRUARY CLIMATOLOGICAL AVERAGES MOST AREAS DURING THE
PERIOD.

&&

.AVIATION...

STRONG WINDS WILL SPREAD INTO TAF SITES BY 17-18Z TODAY WITH GUSTS
UP TO 35 TO 40 KTS AT TIMES.  UNTIL WINDS PICK UP...LOCAL LOW LEVEL
WIND SHEAR WILL BE POSSIBLE FOR THE KCOS AND KPUB TAF SITES THIS
MORNING...WITH GREATEST LIKELIHOOD FOR THIS BEING AT THE KCOS
AIRPORT.  WINDS WILL DECREASE SOME THIS EVENING...THOUGH STILL REMAIN
A STEADY 10-15 KTS WITH WINDS INCREASING AGAIN AFTER 10Z.  THERE
WILL BE THE RETURNED POTENTIAL FOR LOW LEVEL WIND SHEAR AT THE KCOS TAF
SITES AGAIN TONIGHT...HOWEVER IT APPEARS WINDS MAY INCREASE
SUFFICIENTLY OVERNIGHT TO PREVENT THIS FROM OCCURRING.  THIS WILL BE
MONITORED CLOSELY. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MST THIS
EVENING FOR COZ226>237.

FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON FOR COZ226>237.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM MST
THURSDAY FOR COZ058.

BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 9 PM MST THURSDAY FOR
COZ060-066-068.

&&
Hazardous weather outlook, Feb 16, 6:50 AM MST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MST WED FEB 16 2011

COZ058>089-093>099-171400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
650 AM MST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC JET STREAM WILL MOVE INTO THE AREA TODAY CAUSING
WINDS TO INCREASE ACROSS THE AREA BY AFTERNOON.  UNUSUALLY WARM
TEMPERATURES ARE EXPECTED ACROSS THE SOUTHEAST PLAINS...AND COMBINED
WITH LOW HUMIDITY VALUES AND GUSTY WINDS...WILL LEAD TO HIGH FIRE
DANGER WITH EXTREME RATES OF FIRE SPREAD POSSIBLE TODAY WITH ANY
FIRE STARTS.  WESTERLY WINDS WILL GUST UP TO 35 MPH ACROSS THE
PLAINS TO UP TO 45 TO 50 MPH ACROSS THE LOWER ELEVATIONS ALONG AND
WEST OF INTERSTATE 25.

WINDS WILL ALSO INCREASE ACROSS THE MOUNTAINS TODAY WITH SOUTHWEST
WINDS GUSTING UP TO 60 MPH...WITH STRONGER WIND GUSTS UP TO 70 MPH
POSSIBLE AT TIMES ACROSS THE EASTERN SAN JUAN MOUNTAINS AND SOUTHERN
SANGRE DE CRISTO MOUNTAINS BY TONIGHT.  SNOW WILL SPREAD INTO THE
SOUTHWEST AND CENTRAL MOUNTAINS AFTER MIDNIGHT...WHERE 1 TO 4 INCHES
WILL BE POSSIBLE BY EARLY THURSDAY MORNING.  COMBINED WITH THE
STRONG WINDS...BLIZZARD CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
THE HIGHER ELEVATIONS OF THE EASTERN SAN JUAN AND LA GARITA
MOUNTAINS AND THE SAWATCH RANGE AFTER MIDNIGHT.  THE MOSQUITO RANGE
WILL SEE LESS WIND WITH GUSTS TO AROUND 50 MPH AT TIMES BY LATER
TONIGHT...BUT WILL ALSO SEE POOR VISIBILITIES IN BLOWING AND
DRIFTING SNOW.

THIS STORM WILL BE CAPABLE OF PRODUCING LIFE THREATENING WEATHER
CONDITIONS ACROSS THE HIGHER MOUNTAIN PASSES OF THE SOUTHWEST AND
CENTRAL MOUNTAINS LATER TONIGHT. WHITE OUT CONDITIONS ARE EXPECTED ALONG
THE CONTINENTAL DIVIDE WHICH WILL MAKE TRAVEL DIFFICULT TO
IMPOSSIBLE WITH ROAD CLOSURES POSSIBLE.  WINDS GUSTING UP TO 50 TO
70 MPH IN AND NEAR THE SOUTHEAST MOUNTAINS LATER TODAY THROUGH
TONIGHT WILL CAUSE DANGEROUS CROSS WINDS ALONG NORTH SOUTH ORIENTED
ROADWAYS.  USE CAUTION IF YOU ARE TRAVELING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS GUSTING IN EXCESS OF 60 MPH AT TIMES AND HEAVY
SNOW...CAPABLE OF PRODUCING BLIZZARD CONDITIONS AT TIMES SHOULD BE
NOTED OVER PORTIONS OF THE CENTRAL AND ESPECIALLY THE SOUTHWEST
MOUNTAINS FROM THURSDAY INTO THURSDAY EVENING. LATEST PROJECTIONS
ARE THAT 2 TO 15 INCHES OF TOTAL SNOW(ALONG WITH LOCALLY HIGHER
SNOW AMOUNTS POSSIBLE OVER FAVORED SOUTHWEST FACING SLOPES) WILL
BE EXPERIENCED OVER THE CENTRAL AND ESPECIALLY THE SOUTHWEST
MOUNTAINS BY THURSDAY NIGHT. THE COMBINATION OF THE STRONG WINDS
AND SNOW WILL BE CAPABLE OF PRODUCING WIND DRIVEN SNOW THROUGH
THURSDAY NIGHT...CAUSE POTENTIALLY SIGNIFICANT IMPACTS TO TRAVEL
ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS...ALONG WITH HEIGHTENED
CONCERNS FOR AVALANCHE DANGER...PARTICULARLY ACROSS THE EASTERN
SAN JUAN MOUNTAINS.

ANOTHER ROUND OF HEAVY SNOW AND GUSTY WINDS AT TIMES IS THEN
ANTICIPATED OVER PORTIONS OF THE SOUTHWEST AND CENTRAL MOUNTAINS
FROM LATE FRIDAY NIGHT INTO SUNDAY NIGHT WITH SOME OF THE LATEST
COMPUTER SIMULATIONS SUGGESTING THAT SEVERAL FEET OF ADDITIONAL SNOW
WILL BE POSSIBLE OVER FAVORED HIGHER ELEVATION LOCATIONS SUCH AS
WOLF CREEK PASS DURING THIS TIME-FRAME. IN ADDITION..ANOTHER UPPER
DISTURBANCE WILL BE CAPABLE OF PRODUCING THE NEXT ROUND OF
ACCUMULATING SNOW OVER THE SOUTHWEST AND CENTRAL MOUNTAINS FROM
LATER MONDAY INTO WEDNESDAY MORNING.

OVER EASTERN PORTIONS OF THE REGION...DRY CONDITIONS ARE
ANTICIPATED...ALTHOUGH STRONG WINDS WILL BE POSSIBLE FROM
THURSDAY INTO THURSDAY NIGHT...SATURDAY EVENING INTO SUNDAY
EVENING AND THEN AGAIN FROM TUESDAY EVENING INTO NEXT WEDNESDAY.

FINALLY...THANKS TO INHERITED DRY CONDITIONS...GUSTY WINDS AND
MINIMUM RELATIVE HUMIDITES NEARING AND OR FALLING BELOW 15
PERCENT AT TIMES...CRITICAL FIRE CONDITIONS SHOULD BE NOTED OVER
THE INTERSTATE 25 CORRIDOR AND THE SOUTHEASTERN COLORADO PLAINS
FROM LATE THURSDAY MORNING INTO EARLY THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS THE MOUNTAINS AND ADJACENT PLAINS TODAY AND TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 4:43 AM MSTBlizzard WarningPUBChaffee, Conejos, Lake, Mineral, Rio Grande, Saguache24 hr
Feb 16, 4:43 AM MSTWinter Weather AdvisoryPUBLake, Mineral, Rio Grande, Saguache35 hr
Feb 16, 4:44 AM MSTFire Weather WatchPUBBaca, Bent, Crowley, El Paso, Huerfano, Kiowa and 4 more11 hr
Feb 16, 3:15 PM MSTRed Flag WarningPUBBaca, Bent, Crowley, El Paso, Huerfano, Kiowa and 4 more27 hr

Nearby

High Wind Watches in Colorado, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.